Infliximab-Induced Psoriasis in Treatment of Crohn's Disease-Associated Ankylosing Spondylitis: Case Report and Review of 142 Cases
August 2013 | Volume 12 | Issue 8 | Original Article | 939 | Copyright © 2013
Shannon Famenini BSa and Jashin J. Wu MDb
aDavid Geffen School of Medicine at UCLA, Los Angeles, CA bDepartment of Dermatology, Kaiser Permanente Los Angeles Medical Center, Los Angeles, CA
TNF-alpha inhibitors are used to treat numerous inflammatory conditions including rheumatoid arthritis and inflammatory bowel disease. Recent reports have illustrated the paradoxical development of psoriasis with TNF-alpha inhibitor therapy. We present here a review of 142 cases of new-onset psoriasis with infliximab, adalimumab, and etanercept therapy. This review illustrates the diverse conditions responsible for TNF-alpha-inhibitor induced psoriasis, the variable time prior to psoriasis development, and the most predominant forms of psoriasis. An analysis of the various therapeutic regimens applied may help provide guidelines for patient management.
J Drugs Dermatol. 2013;12(8):939-943.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
Tumor necrosis factor alpha (TNF-alpha) is an inflammatory cytokine involved in the pathogenesis of many inflammatory conditions, including psoriasis. Thus, TNF-alpha inhibitors have been used in the treatment of inflammatory diseases, including rheumatoid arthritis, inflammatory bowel disease (IBD), and psoriasis. There is an increased prevalence of psoriasis in patients with IBD.1 However, recent reports have recognized the paradoxical development of psoriasis after treatment with TNF-alpha inhibitors.2-58 The occurrence of psoriasis with anti-TNF-alpha treatment has been estimated to be 0.6-5.3%.59,60 We report here the case of a 64 year old man with history of Crohn’s disease and ankylosing spondylitis who developed psoriasis post-infliximab therapy.
In February 2008, a 62-year-old male had been started on infliximab 300mg (5mg/kg) for worsening non-skin symptoms of Crohn’s disease-associated spondylitis. In July 2011, his infliximab regimen had been increased to 600 mg (10 mg/kg) every 6 weeks for still worsening symptoms. In August 2011, he presented to us with a one-year intermittent history of pruritic dry papules on the arms and legs worsening over the last 2-3 weeks. Physical examination showed 2-5mm erythematous papules with superficial scale on the dorsum and palms of bilateral hands, extending up the bilateral forearms. Also present were 2-3 cm erythematous scaling plaques on bilateral elbows, axillae, and dorsal feet. No family history of psoriasis was identified. The patient’s presentation was consistent with inverse and guttate psoriasis, affecting 4% of his body surface area. Desonide 0.05% topical cream application to the axillae and clobetasol 0.05% topical cream application to hands and arms was prescribed. By September 2011, the patient’s rash had resolved and no residual psoriasiform plaques were found.
We used Pubmed on March 30, 2012 to perform a review of the literature using the key words “infliximab induced psoriasis.” Our preliminary search yielded 219 articles. All 219 articles were screened and 180 were excluded for the following reasons: focus on the onset of other diseases with infliximab use (sarcoidosis, vitiligo, cutaneous pseudolymphoma), focus on development of other diseases in TNF-alpha inhibitor treatment for psoriasis, and focus on other dermatologic side effects of TNF-alpha inhibitor treatment. Other review articles and articles not in English were also excluded.
Evaluation of the articles showed eighty-one cases of infliximab induced psoriasis.2-7, 12, 14, 16-26,32-38,40-47 The mean age of the patients was 38.6 years. Fifty-eight of the cases were females and the mean therapy duration prior to onset of psoriasis was 13.6 months. One patient was excluded from this calculation due to unavailability of information. The minimum time prior to onset of psoriasis was 2 weeks and the maximum time prior to psoriasis development was 6.5 years. Patients had been receiving infliximab for diverse conditions: Crohn’s disease (n=30), ulcerative colitis (n=4), juvenile idiopathic arthritis (n=1), SAPHO (n=1), rheumatoid arthritis (n=24), ankylosing spondylitis (n=11), psoriatic arthritis (n=4), bilateral panuveitis (n=1), Behcets disease (n=2), and ankylosing spondylitis associated with Crohn’s disease (n=3). Patients developed numerous psoriasis types: psoriasiform dermatitis (n=4), plaque-type psoriasis (n=4), pustular psoriasis (n=12), palmoplantar pustular psoriasis (n=20), and psoriasis vulgaris (n=2).
Numerous therapeutic strategies were employed to manage these patients. Eight patients showed resolution of their psoriasis solely with infliximab discontinuation.44,3,25,33,46,16 Nineteen